Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 22, 2022, 9:59 PM CDT for Spink County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2022, 9:59 PM CDT (02:59 UTC)
- Expired
- Apr 22, 2022, 10:32 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
917
WUUS53 KABR 230259
SVRABR
SDC115-230345-
/O.NEW.KABR.SV.W.0013.220423T0259Z-220423T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
959 PM CDT Fri Apr 22 2022
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Spink County in northeastern South Dakota...
* Until 1045 PM CDT.
* At 959 PM CDT, a severe thunderstorm was located near Frankfort, or
near Redfield, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Frankfort around 1005 PM CDT.
Camrose Colony around 1015 PM CDT.
Other locations in the path of this severe thunderstorm include
Turton and Conde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9798 4501 9798 4469 9840 4478 9862
4524 9842 4524 9799
TIME...MOT...LOC 0259Z 218DEG 38KT 4484 9840
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Connelly2 follow-up statements
627
WWUS53 KABR 230311
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1011 PM CDT Fri Apr 22 2022
SDC115-230345-
/O.CON.KABR.SV.W.0013.000000T0000Z-220423T0345Z/
Spink SD-
1011 PM CDT Fri Apr 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN SPINK COUNTY...
At 1011 PM CDT, a severe thunderstorm was located near Camrose
Colony, or 12 miles northeast of Redfield, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Turton and Conde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9798 4501 9798 4473 9835 4489 9851
4524 9842 4524 9799
TIME...MOT...LOC 0311Z 218DEG 38KT 4494 9829
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Connelly653
WWUS53 KABR 230332
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1032 PM CDT Fri Apr 22 2022
SDC115-230342-
/O.CAN.KABR.SV.W.0013.000000T0000Z-220423T0345Z/
Spink SD-
1032 PM CDT Fri Apr 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SPINK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4515 9798 4501 9798 4473 9835 4489 9851
4524 9842 4524 9799
TIME...MOT...LOC 0329Z 218DEG 38KT 4512 9810
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:29 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 22, 6:29 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Fri Apr 22 2022
.UPDATE...
Issued at 623 PM CDT Fri Apr 22 2022
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Saturday Night)
Issued at 329 PM CDT Fri Apr 22 2022
The main challenge for the short term will be overnight convection.
Sfc low over northeast Colorado will gradually shift into central SD
overnight. A warm front likely located along the NE/SD border will
shift north along with the sfc low overnight. Dewpoints in the 60s
over eastern NE will gradually advect north into eastern SD tonight
contributing to MUCAPES approaching 2k j/kg. For the time being
the atmosphere is likely capped given abundant forecast MLCIN.
However, as LLJ kicks in later this evening, elevated lift is
expected and lapse rates aloft are steep so should see some storms
develop. Main threat from the activity is likely to be hail,
although if any storms form early enough there'll also be a wind
threat. Any tornado threat is probably localized to SW/SC SD just
ahead of sfc low. On Saturday the sfc front edges toward the
eastern border with MN, and this is the most likely area for
convection Saturday afternoon and evening. Severe threat should be
minimal given advancing front will likely push most of the
activity out of the CWA by early evening. Winds will be strong
over SC SD tnt and thus hoisted an advisory for that area to match
up with adjacent offices. Also, over the northeast CWA will have
a wind advisory in effect for especially the Coteau where the
higher elevations will see some pretty good gusts.
.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri Apr 22 2022
At 12Z Sunday, models are showing the surface low near the
KFAR/northern MN vicinity. By this time, enough cold air will have
wrapped into the area to support snowfall over northern portions of
the CWA, mainly west of the James River. Although, any meaningful
accumulations look to be winding down Sunday morning. Given the
strong winds, any snowfall lingering will cause visibility issues
given the strong winds anticipated on the back side of the low.
Precip looks to be out of the region by Sunday afternoon or evening
as the low continues to move away from the region. Winds will be the
main story on Sunday, with at least advisory level speeds looking
likely over central SD towards the James River. Things get a little
more questionable further east. Still seems potential for high wind
criteria is possible, although we only mix to about 850-800mb across
central SD according to soundings, and 0.5km winds do show a
decrease through the day. More time needed to dive into the details
of wind headlines for Sunday. NBMEXP winds do show gusts over 50
knots though, so something to monitor.
Surface high pressure will pass through the region Monday into
Tuesday, with generally quiet conditions and cool temperatures.
There are still signs of warming temperatures Wednesday and
Thursday, with highs rebounding into the 60s for many areas.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 623 PM CDT Fri Apr 22 2022
Terminals KABR,KATY,KPIR,KMBG
Scattered showers and thunderstorms will affect a good portion of
the region this evening into the early overnight hours. IFR/MVFR
cigs will remain in place across the north, including at KABR and
KMBG. There will also be periods of MVFR vsbys with the
thunderstorms, as well as the potential for some hail. The
thunderstorm threat will come to an end overnight, then look for
windy conditions and scattered showers during the day Saturday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 AM CDT /4 AM MDT/ Saturday for SDZ033-
035>037-045-048-051.
Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ006>008-011-
018>023.
MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ039-046.
&&
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...ParkinHazardous weather outlook, Apr 22, 3:24 AM CDT, 18 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 324 AM CDT Fri Apr 22 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 324 AM CDT Fri Apr 22 2022 /224 AM MDT Fri Apr 22 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe thunderstorms are possible late this afternoon through tonight. All threats are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. As the storm system moves east through the weekend, north central SD, specifically Corson county, could experience poor visibility in strong, gusty winds and falling snow. Other areas will see breezy and gusty winds increase on Saturday out of the southwest then strengthen further on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 22, 8:07 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 12 NNW GANN VALLEY 44.18N 99.10W
04/22/2022 E1.75 INCH BUFFALO SD PUBLIC
BETWEEN QUARTER AND GOLFBALL.
&&
MCLocal storm report, Apr 22, 8:23 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 4 NNW STEPHAN 44.30N 99.48W
04/22/2022 E1.00 INCH HYDE SD PUBLIC
QUARTER WAS ABOUT THE LARGEST.
&&
MCLocal storm report, Apr 22, 8:34 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 5 ESE VAYLAND 44.46N 98.71W
04/22/2022 E1.00 INCH HAND SD PUBLIC
MPING REPORT.
&&
MCLocal storm report, Apr 22, 9:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST 12 ESE SUNSHINE BIBLE A 44.24N 98.77W
04/22/2022 M75 MPH HAND SD MESONET
MESONET STATION RHUS2 DANFORTH 5 E.
&&
MCLocal storm report, Apr 22, 9:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 12 ESE SUNSHINE BIBLE A 44.24N 98.77W
04/22/2022 M75 MPH HAND SD MESONET
RADAR ESTIMATED TIME. CORRECTS PREVIOUS TSTM
WND GST REPORT FROM 12 ESE SUNSHINE BIBLE
ACADEMY. MESONET STATION RHUS2 DANFORTH 5 E.
&&
MCLocal storm report, Apr 22, 9:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 5 S TULARE 44.66N 98.51W
04/22/2022 E1.00 INCH SPINK SD TRAINED SPOTTER
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| Apr 22, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 45 min |
| Apr 22, 7:52 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 38 min |
| Apr 22, 7:57 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Apr 22, 8:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 47 min |
| Apr 22, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 40 min |
| Apr 22, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
| Apr 22, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 41 min |
| Apr 22, 10:01 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 44 min |
| Apr 22, 10:44 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 31 min |
| Apr 22, 10:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 18 min |
| Apr 22, 11:27 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Apr 22, 11:56 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 37 min |
| Apr 23, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 43 min |
| Apr 23, 1:34 AM CDT | Special Weather Statement | ABR | Dewey | 26 min |
| Apr 23, 1:42 AM CDT | Special Weather Statement | ABR | Campbell | 33 min |
| Apr 23, 1:48 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 42 min |
| Apr 23, 2:04 AM CDT | Special Weather Statement | ABR | Dewey | 26 min |
| Apr 23, 2:10 AM CDT | Special Weather Statement | ABR | Stanley | 50 min |
| Apr 23, 3:37 AM CDT | Special Weather Statement | ABR | Brown | 38 min |
| Apr 23, 1:21 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 24 min |
| Apr 23, 1:24 PM CDT | High Wind Warning | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 6 hr |
| Apr 23, 1:44 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 16 min |
| Apr 23, 2:35 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 25 min |
| Apr 23, 3:13 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 15 min |
| Apr 23, 3:47 PM CDT | Winter Weather Advisory | ABR | Corson, Dewey | 15 hr |
| Apr 23, 3:49 PM CDT | Wind Advisory | ABR | Clark, Codington, Corson, Day, Deuel, Dewey and 4 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.